Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 107, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 7, 2003, 2:39 AM CDT for Benton County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 2:39 AM CDT (07:39 UTC)
- Expired
- Jul 7, 2003, 3:30 AM CDT
- In force
- 51 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Benton County, IA
The radar
The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2676 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1259 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 070739 SVRDVN IAC011-070830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 239 AM CDT MON JUL 7 2003 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN EAST CENTRAL IOWA * UNTIL 330 AM CDT * AT 235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 10 MILES WEST OF GARRISON...OR OVER DYSART...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... GARRISON BY 255 AM CDT. VINTON BY 305 AM CDT. SHELLSBURG BY 320 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY MORNING FOR NORTHEASTERN IOWA AND NORTHWEST ILLINOIS. LAT...LON 4227 9242 4209 9243 4202 9185 4225 9185 $$ MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:50 PM CDT, 10 hours 49 minutes earlier.
Area forecast discussion, Jul 6, 3:50 PM CDT, 10 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 350 PM CDT SUN JUL 6 2003 SPOTTY STRONG CONVECTION ON GOING ALONG AND EAST OF THE MS RIVER LATE THIS AFTERNOON IN ASSOCIATION WITH MCV OVER CENTRAL WI. NICE OUTFLOW SHOWING UP FROM KAWG EAST TO KMLI ON 88D IMAGERY WITH VISIBLE SAT IMAGE SHOWING BOUNDARY AS FAR WEST AS KDMX. 19Z LAPS ANALYSIS SHOWING AIR SOUTH OF BOUNDARY QUITE UNSTABLE WITH CAPES AROUND 4000J/KG COURTESY OF LOW TO MID 70 DEWPOINTS AND TEMPS AROUND 90. SURFACE OBS ALSO SHOWING GOOD FLOW INTO THE BOUNDARY WITH SSW WINDS AROUND 15 KTS AND GUSTS AROUND 20KTS. ALSO OF INTEREST IS THE BAND OF CU FROM SOUTHEAST INTO NORTHWEST IOWA. SO FAR NOT MUCH INDICATION OF ANY HAPPENING IN THIS VICINITY. HOWEVER CU IS IN A REGION OF LOW LEVEL MOISTURE CONVERGENCE AND WAA. BEST 3HR PRESS FALL LOCATED OVER CENTRAL AND NW IOWA AT 19Z. WILL HAVE TO WATCH THIS CU FIELD FOR DEVELOPMENT THOUGH THE EVENING HOURS. MID LEVEL S/W MOVING THROUGH SOUTH CENTRAL CANADA THIS AFTERNOON NOT PRODUCING MUCH IN THE WAY OF TSRA SO FAR. RATHER MESSY FORECAST THROUGH MID WEEK WITH BOUNDARIES REMAINING IN THE AREA THROUGH THE PERIOD AND IMPULSES MOVING ALONG SOUTHERN PERIPHERY OF STRONGER MID LEVEL FLOW. AS A RESULT WILL HAVE ALMOST CONTINOUS CHANCE POPS FOR TSRA THROUGH MID WEEK. FOR TONIGHT...TWO AREAS OF CONCERN. ONE IS THE CU FIELD FROM SOUTHEAST INTO NORTHWEST IOWA...THEN THE CONVECTIVE COMPLEX EXPECTED TO DEVELOP OVER THE NORTHERN PLAINS AND DIVE SOUTHEAST INTO THE MS VALLEY LATE TONIGHT. EXPECT TO SEE SOME TSRA DEVELOPMENT ALONG THE CU FIELD BY MID EVENING. DUE TO THE EXTREME INSTABILITY OVER SOUTHERN HALF OF IOWA...IF CONVECTION TAKES OFF IT SHOULD GO QUICKLY TO SEVERE. ALSO WITH AMPLE MOISTURE (KILX 18Z SOUNDING HAD PWS OF 1.6) LOCALLY HEAVY RAINS WILL BE POSSIBLE. LATER TONIGHT...COMPLEX EXPECTED TO MOVE OUT OF NRN PLAINS AND ACROSS THE NERN HALF OF THE CWA. BECAUSE OF THESE TWO ISSUES...WILL INCLUDE SEVERE WORDING FOR MUCH OF CWA TONIGHT. THERE STILL SHOULD BE SOME ONGOING CONVECTION IN THE EAST MONDAY MORNING. SURFACE BOUNDARY PROGGED TO SETTLE IN OVER CENTRAL/SOUTHERN IOWA BY MONDAY AFTERNOON AND REMAIN THERE THRU TUESDAY MORNING. THUS HAVE KEPT HIGHEST POPS NORTH OF THE BOUNDARY OVER NORTHERN HALF OF CWA. MODELS SUGGEST THAT BOUNDARY MAY BE FORCED FUTHER SOUTH TUESDAY AND HAVE BACKED OFF POPS ACROSS THE NORTH TUESDAY EVENING. GFS/ETA SUGGEST THAT SURFACE WAVE WILL DEVELOP ALONG THE BOUNDARY TUESDAY NIGHT OVER THE NORTHERN PLAINS AND DROP SOUTHEAST THU SOUTHERN CWA WEDNESDAY NIGHT. IF THIS SCENARIO VERIFIES...WE SHOULD SEE ANOTHER ROUND OF SIGNIFICANT SEVERE WX AND HEAVY RAINS. LATER SHIFTS WILL HAVE TO MONITOR FOR POSSIBLE FFA. THURSDAY THROUGH SUNDAY LONG RANGE MODELS ARE IN DECENT AGREEMENT THAT BOUNDARY WILL BE FORCED WELL SOUTH OF CWA IN RESPONSE TO RIDGE BUILDING OVER WESTERN U.S. WILL GO WITH DRY FORECAST UNTIL SUNDAY WHEN GFS DRIVES ANOTHER FRONT THROUGH THE REGION. .DVN... IA...NONE. IL...NONE. MO...NONE. DLF
Hazardous weather outlook, Jul 6, 4:25 PM CDT, 10 hours 14 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 425 PM CDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...EVENING AND OVERNIGHT... AS WIDELY SCATTERED SHOWERS AND THUNDERSTORMS EXIT THE AREA TO THE EAST THIS AFTERNOON...ATTENTION THEN TURNS TO THE WEST AND SOUTH. A WEAK BOUNDARY DRAPED ACROSS CENTRAL AND SOUTHERN IOWA THIS AFTERNOON MAY BECOME THE FOCUS FOR MORE SCATTERED THUNDERSTORM DEVELOPMENT THIS EVENING. VERY WARM AND MOIST AIR CONTINUES TO POOL INTO THIS FEATURE ON THE NOSE OF A SOUTHWEST BREEZE OVER SOUTHERN IOWA. THUNDERSTORMS MAY DEVELOP IN THE VICINITY OF THE BOUNDARY OVER THE NEXT FEW HOURS...AND AFFECT AREAS ALONG AND SOUTH OF A LINE FROM MARENGO...TO MUSCATINE...AND TO MONMOUTH. IF ANY STORMS DO DEVELOP THIS EVENING...THEY WILL FEED ON THE VERY MOIST AND UNSTABLE AIR AND MAY REACH SEVERE LEVELS. THE HIGHEST RISKS WILL BE FOR DAMAGING WINDS OF UP TO 65 MPH AND LARGE HAIL UP TO THE SIZE OF QUARTERS. THE STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY VERY HEAVY RAINFALL AT RATES OF 1 TO 2 INCHES AN HOUR. IF STORMS DEVELOP AND AFFECT PORTIONS OF SOUTHEAST IOWA...WHICH WAS HARD HIT BY HEAVY RAINFALL SATURDAY EVENING...FLASH FLOODING PROBLEMS COULD ARISE QUICKLY. THIS INCLUDES THE KEOSAUQUA...DONNELLSON...AND KEOKUK AREAS IN FAR SOUTHEAST IOWA...AND THE KAHOKA AREA IN FAR NORTHEAST MISSOURI. AFTER THE EVENING THUNDERSTORM POTENTIAL...ANOTHER THREAT IN THE FORM OF A SEVERE THUNDERSTORM COMPLEX MAY AFFECT PORTIONS OF THE AREA LATE TONIGHT AND EARLY MONDAY MORNING. THUNDERSTORMS DEVELOPING THIS EVENING ACROSS NORTHERN AND CENTRAL MINNESOTA...AND INTO SOUTH DAKOTA...MAY LOOK TO FORM INTO A LARGE SYSTEM OF STORMS AND PROPAGATE TOWARD NORTHEAST IOWA AFTER MIDNIGHT. THESE STORMS COULD FORM INTO A BIG BOWING COMPLEX THAT MAY SWEEP ACROSS AREAS ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR FROM 3 AM TO 7 AM. IF THIS LARGE BOW ECHO MATERIALIZES AND MAKES IT DOWN INTO THE LOCAL AREA... STRAIGHT LINE WINDS OF 60 TO 70 MPH MAY BE PRODUCED BY IT. LATEST INDICATIONS SUGGEST THAT THE WIND THREAT MAY AFFECT THE DUBUQUE AND CEDAR RAPIDS AREAS BY AROUND 3 AM. STAY TUNED FOR LATER UPDATES AND FORECASTS CONCERNING THIS LATE NIGHT STORM POTENTIAL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ANOTHER ROUND OF STRONG TO SEVERE STORMS IS ANTICIPATED MONDAY NIGHT AS A COMPLEX OF THUNDERSTORMS DROPS OUT OF SOUTHWEST MINNESOTA... THROUGH THE MID MISSISSIPPI RIVER VALLEY. THE GREATEST POTENTIAL FOR SEVERE STORMS WILL BE NORTH OF INTERSTATE 80 WITH THE GREATEST RISK OF SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND ISOLATED TORNADOES. THUNDERSTORMS WILL CONTINUE TO THREATEN THE REGION TUESDAY THROUGH WEDNESDAY...AS A FRONTAL BOUNDARY STALLS ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AREA WIDE...THEN LIKELY LATE TONIGHT ALONG AND NORTH OF INTERSTATE 80. SPOTTER ACTIVATION MAY ALSO BE NEEDED AGAIN MONDAY AND TUESDAY NIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DVN DLF/12
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:54 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 51 min |
| Jul 7, 4:49 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 41 min |
| Jul 7, 5:51 AM CDT | Severe Thunderstorm Warning | DVN | Jones | 39 min |
| Jul 7, 6:01 AM CDT | Severe Thunderstorm Warning | DVN | Jackson | 59 min |
| Jul 7, 6:13 AM CDT | Severe Thunderstorm Warning | DVN | Clinton | 47 min |
| Jul 7, 6:15 AM CDT | Flash Flood Warning | DVN | Jones | 3 hr |
| Jul 7, 6:24 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 51 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.